Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 66, NWS Missoula, MT

August 12, 2022Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 2:22 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2022, 2:22 PM PDT (21:22 UTC)
Expired
Aug 12, 2022, 3:00 PM PDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:24 PM PDTTSTM WND DMG16 Wsw Powell, IDTREE WAS REPORTEDLY DOWN NEAR MILE MARKERS 143 AND 144 ON US-12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:55 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS55 KMSO 122122
SVRMSO
IDC035-049-122200-
/O.NEW.KMSO.SV.W.0066.220812T2122Z-220812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
222 PM PDT Fri Aug 12 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Idaho County in central Idaho...
  East central Clearwater County in the Panhandle of Idaho...

* Until 300 PM PDT.

* At 221 PM PDT, a severe thunderstorm was located 33 miles northeast
  of Lowell, or 45 miles west of Hamilton, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Powell and Highway 12

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 11507 4650 11526 4671 11489 4644 11449
TIME...MOT...LOC 2121Z 238DEG 31KT 4646 11505 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
712 
WWUS55 KMSO 122151
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
251 PM PDT Fri Aug 12 2022

IDC035-049-122200-
/O.EXP.KMSO.SV.W.0066.000000T0000Z-220812T2200Z/
Idaho ID-Clearwater ID-
251 PM PDT Fri Aug 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO AND EAST
CENTRAL CLEARWATER COUNTIES WILL EXPIRE AT 300 PM PDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central and the Panhandle of Idaho.

LAT...LON 4633 11507 4650 11526 4671 11489 4644 11449
TIME...MOT...LOC 2150Z 238DEG 31KT 4656 11483 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:51 PM PDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 12, 12:51 PM PDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
151 PM MDT Fri Aug 12 2022

...Strong to Severe Thunderstorms Possible Today...

.DISCUSSION...The focus for today is the potential of strong to
severe storms. The Storm Prediction Center has north central
Idaho and parts of western Montana, including Missoula, under a
slight risk of severe storms today. The rest of the forecast area
is under a marginal risk. Conditions look favorable for
development of strong storms during the afternoon and into the
evening. Todays airmass is very moist which will lead to heavy
downpours with developing storms. Storms that approach severe
strength will be watched for large hail and damaging wind gusts.

Storm chances could linger into southwest Montana on Saturday,
before drier air invades the region once again. Models are not
very robust with Saturday showers, but do at least highlight the
potential. For the rest of the region, the passage of a dry cold
front will increase winds on Saturday. Ensembles and the National
Blend of Models suggest that wind gusts will be in the 15-20 mph
range. The cold front will not bring significant changes in
temperatures as highs on Saturday will reach the 80s and 90s
across the region.

After Saturday the forecast focus turns to more heat building for
next week. Models agree that a strong ridge will set up across
the northern Rockies. Temperatures will be well above average for
much of the week. In fact, a few record highs could be on the
table once again. The long term models don’t inspire much hope
that the upper level ridge pattern will break anytime in the near
future. Based on ensemble means, it is likely we see the ridge
pattern continue until at least late August. With hot and dry
conditions expected for much of next week, winds will have to be
monitored for possible fire weather concerns.

&&

.AVIATION...Showers and thunderstorms will be expected across the
region today. Radar imagery at 1 pm MDT reveals thunderstorms
already moving into north-central Idaho. There is a chance that
storms may become severe especially further downstream over the
Clearwater Mountains by 12/2000Z and into western Montana by
12/2200Z or mid-afternoon. High resolution weather models depict a
few storms may produce gusts over 45 knots and hail over 1 inch.
Thunderstorm activity will wane late this evening over Idaho
County, Idaho and southwest Montana, but storms are possible from
Clearwater County into northwest Montana overnight. These storms
could also produce isolated severe with wind gusts, hail and
lightning the biggest threats. A cold front will move through by
daybreak Saturday or around 13/1300Z and cause shower activity to
diminish and gusty west winds to develop by late morning. There is
enough residual moisture and instability across southwest Montana
that a few showers and thunderstorms are possible but not expected
to be severe at this time Saturday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 12, 1:55 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM MDT Fri Aug 12 2022

MTZ004-122130-
Lower Clark Fork Region MT-
255 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of east central
Mineral, northwestern Missoula and southeastern Sanders Counties
through 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Riverbend, or 9 miles southwest of Superior,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Riverbend and Lozeau.

This includes Interstate 90 between mile markers 45 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4733 11475 4719 11454 4697 11500 4701 11507
      4704 11509 4705 11510 4706 11512
TIME...MOT...LOC 2055Z 223DEG 22KT 4708 11500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:04 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
304 PM MDT Fri Aug 12 2022

IDZ006-MTZ005-006-122130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
304 PM MDT Fri Aug 12 2022

...Strong thunderstorms will impact portions of northeastern Idaho
and west central Ravalli Counties through 330 PM MDT/230 PM PDT/...

At 304 PM MDT/204 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 21 miles west of Hamilton
to 8 miles southwest of Conner. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby, Conner, Charlos Heights and Como.

This includes Highway 93 S between mile markers 19 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central Idaho...and west central Montana.

&&

LAT...LON 4633 11433 4596 11394 4578 11426 4612 11457
TIME...MOT...LOC 2104Z 229DEG 25KT 4619 11460 4583 11422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:08 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
308 PM MDT Fri Aug 12 2022

MTZ001-003-004-122145-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
308 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of north central
Mineral and southeastern Sanders Counties through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Superior, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise, St. Regis, Keystone and Perma.

This includes Interstate 90 between mile markers 33 and 37, and
between mile markers 39 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4718 11496 4729 11512 4739 11485 4741 11488
      4752 11474 4738 11446 4729 11469 4733 11475
TIME...MOT...LOC 2108Z 229DEG 25KT 4728 11495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 12, 2:12 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Aug 12 2022

MTZ001-122145-
Kootenai/Cabinet Region MT-
312 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Lincoln
County through 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Libby, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Lincoln
County.

This includes Highway 2 between mile markers 36 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.

&&

LAT...LON 4823 11551 4833 11554 4848 11519 4830 11510
TIME...MOT...LOC 2112Z 252DEG 25KT 4829 11547

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:18 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022

MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alberton and Ninemile.

This includes Interstate 90 between mile markers 70 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

&&

LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:21 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022

IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...

At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph. Smaill hail

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.

&&

LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
      4552 11384 4552 11378 4551 11377 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4533 11374 4529 11368 4525 11369 4519 11360
      4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:05 PM PDTSpecial Weather StatementMSOClearwater25 min
Aug 11, 5:21 PM PDTSpecial Weather StatementMSOLewis24 min
Aug 11, 8:00 PM PDTSpecial Weather StatementMSOClearwater60 min
Aug 12, 12:25 PM PDTSpecial Weather StatementMSOIdaho35 min
Aug 12, 1:08 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho37 min
Aug 12, 1:52 PM PDTSpecial Weather StatementMSOClearwater38 min
Aug 12, 1:54 PM PDTSevere Thunderstorm WarningMSOIdaho28 min
Aug 12, 2:08 PM PDTSevere Thunderstorm WarningMSOIdaho42 min
Aug 12, 2:21 PM PDTSpecial Weather StatementMSOLemhi39 min
Aug 12, 2:41 PM PDTAreal Flood AdvisoryMSOIdaho4 hr
Aug 12, 2:45 PM PDTSevere Thunderstorm Warning Considerable damage threatMSOIdaho30 min
Aug 12, 3:07 PM PDTSevere Thunderstorm Warning Considerable damage threatMSOIdaho17 min
Aug 12, 4:22 PM PDTSpecial Weather StatementMSOLemhi38 min
Aug 12, 4:31 PM PDTSpecial Weather StatementMSOClearwater29 min
Aug 12, 4:55 PM PDTSpecial Weather StatementMSOIdaho35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.